Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 41, NWS Nashville, TN

December 9, 2023Bedford County, Rutherford County, Tennessee

NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 7:18 PM CST for Bedford County, Rutherford County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2023, 7:18 PM CST (01:18 UTC)
Expired
Dec 9, 2023, 7:45 PM CST
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bedford County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 58 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr
Dec 9, 3:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

867 
WFUS54 KOHX 100118
TOROHX
TNC003-149-100145-
/O.NEW.KOHX.TO.W.0041.231210T0118Z-231210T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
718 PM CST Sat Dec 9 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southern Rutherford County in Middle Tennessee...
  North central Bedford County in Middle Tennessee...

* Until 745 PM CST.
    
* At 718 PM CST, a severe thunderstorm capable of producing a 
  tornado was located 11 miles southwest of Murfreesboro, or 
  near Rover, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Murfreesboro around 725 PM CST.

Other locations impacted by this tornadic thunderstorm include
Christiana, Milton, Fosterville, and Rockvale.

This includes Interstate 24 between mile markers 79 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3559 8654 3575 8663 3596 8617 3591 8615
      3587 8618 3581 8618 3571 8622 3569 8625
TIME...MOT...LOC 0118Z 245DEG 37KT 3571 8650 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Baggett
2 follow-up statements
828 
WWUS54 KOHX 100130
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
730 PM CST Sat Dec 9 2023

TNC003-100139-
/O.CAN.KOHX.TO.W.0041.000000T0000Z-231210T0145Z/
Bedford TN-
730 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR NORTH CENTRAL BEDFORD COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled, 
however, a tornado warning continues for Rutherford County.

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 1100 PM CST
for Middle Tennessee.

LAT...LON 3565 8642 3565 8644 3578 8651 3596 8617
      3591 8615 3587 8618 3581 8618 3571 8622
      3569 8625 3566 8634 3566 8635 3565 8636
      3564 8641
TIME...MOT...LOC 0129Z 245DEG 37KT 3576 8637 

$$

TNC149-100145-
/O.CON.KOHX.TO.W.0041.000000T0000Z-231210T0145Z/
Rutherford TN-
730 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR
SOUTHEASTERN RUTHERFORD COUNTY...
    
At 729 PM CST, a severe thunderstorm capable of producing a tornado
was located near Murfreesboro, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Murfreesboro around 735 PM CST.

Other locations impacted by this tornadic thunderstorm include
Milton, Fosterville, and Christiana.

This includes Interstate 24 between mile markers 80 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3565 8642 3565 8644 3578 8651 3596 8617
      3591 8615 3587 8618 3581 8618 3571 8622
      3569 8625 3566 8634 3566 8635 3565 8636
      3564 8641
TIME...MOT...LOC 0129Z 245DEG 37KT 3576 8637 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Baggett
322 
WWUS54 KOHX 100142
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
742 PM CST Sat Dec 9 2023

TNC149-100151-
/O.EXP.KOHX.TO.W.0041.000000T0000Z-231210T0145Z/
Rutherford TN-
742 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR SOUTHEASTERN RUTHERFORD COUNTY WILL EXPIRE
AT 745 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 1100 PM CST
for Middle Tennessee.

LAT...LON 3565 8642 3565 8644 3578 8651 3596 8617
      3591 8615 3587 8618 3581 8618 3571 8622
      3569 8625 3566 8634 3566 8635 3565 8636
      3564 8641
TIME...MOT...LOC 0141Z 245DEG 37KT 3581 8623 

$$

Baggett

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 5:19 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 9, 5:19 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
519 PM CST Sat Dec 9 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 102 PM CST Sat Dec 9 2023

The forecast is on track with what will likely be an active
afternoon and evening. A 998 mb low is sitting over the Great
Lakes with a cold front stretching south through IN into AR. Dew
points in our area are up into the low 60s and we will continue to
see dew points into the mid 60s advect north ahead of the
approaching cold front. Scattered convection continues to become
more widespread over west TN along the front. Thunderstorms are
starting to push into our NW counties and will continue to push
east and should reach the Nashville metro between 4:30-7 PM and
the Cumberland Plateau after 6 PM.

MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and
0-6 km shear is greater than 50 knots. This will support
organized thunderstorms. Given the high shear wind will be the
primary threat with any of the stronger cells. We do see 0-1 km
shear 20-35 knots and this would support the potential for a few
tornadoes. The tornado threat does cover the entire area but looks
slightly more favorable along and west of I-24 where the highest
CAPE is expected. Profiles west of I-24 also look to remain a bit
more capped which will lower the tornado potential. Small hail is
likely with any thunderstorms but severe hail looks to remain on
the lower side as there isn't a ton of CAPE in the hail growth
zone.

Periods of heavy rain will be possible with thunderstorms also.
Rain totals across the area through the evening are looking to be
0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The
majority of the precip will exit the area by midnight but a few
showers may linger overnight in eastern areas.

Be sure to monitor the weather today especially if you have
outdoor plans and have a plan to seek safe shelter if storms hit.

Cold air will be working in behind the front and we will see much
cooler temperatures on Sunday with highs only in the 40s. The
trough axis will be working through Middle TN during the afternoon
but moisture will be lacking and no precip is expected. Overnight
lows Sunday night will be chilly falling into the 20s.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 102 PM CST Sat Dec 9 2023

Much quieter weather is expected for the rest of the week as zonal
flow develops. Temperatures for start of the week will remain
cold but will gradually warm throughout the week pushing back to
near seasonal norms by the middle of the week. An upper level
trough will kick out of the four corners region late week and that
will bring the return of rain chances next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM CST Sat Dec 9 2023

A line of thunderstorms will bring MVFR to LIFR conditions to
mid-state terminals over the next several hours. These will
continue into the daylight hours on Sunday, but improvement to
MVFR is expected by about 15Z/Sun. SRB/CSV might be the exceptions
with later improvements on Sunday.

Winds will be out of the south early in the period, then shift to
the northwest over the next few hours with fropa. Gusts of 25-30
kts possible, but higher gusts possible with direct TS impact.

Due to power outages, CKV will be AMD NOT SKED due to power
outages in the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      38  46  28  49 / 100  20   0   0
Clarksville    36  43  26  48 /  50  10   0   0
Crossville     36  44  23  42 / 100  70   0   0
Columbia       38  45  26  49 / 100  30   0   0
Cookeville     37  43  25  43 / 100  60   0   0
Jamestown      36  43  24  41 / 100  60   0   0
Lawrenceburg   38  45  26  48 / 100  40   0   0
Murfreesboro   38  46  25  48 / 100  40   0   0
Waverly        35  44  26  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Unger

In the hours before

Local storm report, Dec 9, 5:19 PM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
519 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tornado          3 WNW Hendersonville    36.30N 86.65W
12/09/2023                   Sumner             TN   Public

            Damage reported, tornado debris signature on
            radar as well.

&&

RRH
Local storm report, Dec 9, 5:21 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
521 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tornado          1 NNE Madison           36.27N 86.71W
12/09/2023                   Davidson           TN   Public

            Tornado damage reported. Time estimated on
            radar. Debris signature on radar.

&&

RRH
Local storm report, Dec 9, 5:38 PM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
538 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tornado          1 SE Gallatin           36.36N 86.44W
12/09/2023                   Sumner             TN   Trained Spotter

            Reports of damage on southern side of
            Gallatin. Time estimated by radar and
            tornado debris signature.

&&

RRH
Local storm report, Dec 9, 5:44 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
544 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             5 SW Cedar Hill         36.50N 87.06W
12/09/2023  E0.75 inch       Robertson          TN   Public

            Report from mPING: Dime (0.75 in.).

&&

RRH
Local storm report, Dec 9, 5:56 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
556 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             4 SE Bethpage           36.45N 86.27W
12/09/2023  E1.00 inch       Trousdale          TN   Public

            Estimated quarter size hail 1 mile north of
            TN-25 and US-231.

&&

AC
Local storm report, Dec 9, 6:36 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
636 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tornado          6 S Bethpage            36.40N 86.31W
12/09/2023                   Sumner             TN   Law Enforcement

            Damage reported in Castilian Springs. Time
            estimated by radar.

&&

RRH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:34 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne26 min
Dec 9, 6:43 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence47 min
Dec 9, 7:48 PM CSTTornado WarningOHXBedford, Coffee27 min
Dec 9, 8:05 PM CSTTornado WarningOHXBedford, Coffee25 min
Dec 9, 8:21 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren27 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.